Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 291, NWS Des Moines, IA

September 19, 2005Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2005, 12:12 AM CDT for Sac County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 12:12 AM CDT (05:12 UTC)
Expired
Sep 19, 2005, 1:00 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 10:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2068 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190512
SVRDMX
IAC161-190600-
/O.NEW.KDMX.SV.W.0291.050919T0512Z-050919T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA.

* UNTIL 100 AM CDT.

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTH OF IDA GROVE...OR 44 MILES SOUTH OF SPENCER...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SCHALLER BY 1220 AM CDT.
  NEAR EARLY BY 1230 AM CDT.
  NEAR NEMAHA BY 1235 AM CDT.
  5 MILES NORTH OF SAC CITY BY 1245 AM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4255 9538 4222 9532 4223 9488 4255 9494

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 190535
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT MON SEP 19 2005

IAC161-190600-
/O.CON.KDMX.SV.W.0291.000000T0000Z-050919T0600Z/
SAC IA-
1235 AM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SAC COUNTY UNTIL 100
AM CDT...

AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF STORM LAKE...OR 44 MILES SOUTH OF SPENCER...AND MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR EARLY BY 1245 AM CDT.
  NEAR NEMAHA BY 1250 AM CDT.
  NEAR SAC CITY BY 100 AM CDT.

THE LOCATION OF SCHALLER IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4255 9538 4222 9532 4223 9488 4255 9494

$$

KINNEY
000 
WWUS53 KDMX 190559
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CDT MON SEP 19 2005

IAC161-190609-
/O.EXP.KDMX.SV.W.0291.000000T0000Z-050919T0600Z/
SAC IA-
1259 AM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 1257 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4255 9538 4222 9532 4223 9488 4255 9494

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:20 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Sep 18, 3:20 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SUN SEP 18 2005

.SHORT TERM...TONIGHT
FAST EVOLVING SITUATION EXPECTED TONIGHT AS SURFACE LOW ON KS/NEB
BORDER DEVELOPS NEWD IN RESPONSE TO ONE SHORT WAVE IN A SERIES
LIFTING OUT OF WRN KS. WARM SECTOR HAS BEEN STALLED W OF MISSOURI
RIVER BY THUNDERSTORMS IN MO THIS MORNING. THIS SHOULD LIFT RAPIDLY
TO THE NE THIS EVENING WITH STRONG THETA-E ADVECTION INDICATED IN
THE 850-700 MB LAYER BY ALL MODELS ACROSS IA BY 06Z. EXPECT STORMS
TO DEVELOP AROUND SUNSET AND MOVE QUICKLY NEWD WITH THETA-E
ADVECTION MAX. THESE STORMS WILL BE SOMEWHAT ELEVATED BUT
INSTABILITY AND SHEAR WILL BE MODERATE...SO MAIN THREAT WOULD BE
LARGE HAIL AND ISOLATED DAMAGING WIND...WITH A BRIEF PERIOD OF HEAVY
RAIN. AT THE SAME TIME...STRONG STORMS SHOULD ALSO DEVELOP NW OF THE
SFC LOW AND INVERTED TROUGH FROM NERN NEB/SERN SD INTO NRN IA AND
SRN MN. THESE STORMS WILL BE MORE SURFACE BASED WITH STRONGER
SHEAR...SO A SMALL PORTION OF THE NWRN DMX FORECAST AREA MAY HAVE A
THREAT FOR MORE SIGNIFICANT SEVERE WEATHER. TWO AREAS SHOULD MERGE
TOGETHER PRODUCING LONGEST DURATION AND HIGHEST POPS OVER NRN IA.

.LONG TERM...MONDAY THROUGH SUNDAY
A FAIRLY ACTIVE PATTERN REMAINS OVER THE UPPER MIDWEST.  HIGH
PRESSURE REMAINS ANCHORED OVER THE SOUTHERN U.S. WITH SEVERAL
SHORTWAVES RIDING OVER THE RIDGE ABOUT EVERY 36 HOURS OR SO.
TONIGHTS SYSTEM PUSHES EAST OF THE CWA BY 15Z MON AT THE LATEST
FOLLOWED BY HIGH PRESSURE MOVING IN AND CLEARING THINGS OUT.  WE
STAY DRY THROUGH TUESDAY EVENING BEFORE THE NEXT SHORTWAVE BEGINS TO
AFFECT LOCATIONS SOUTH AND WEST OF THE CWA LATE TUESDAY NIGHT INTO
WEDNESDAY.  NONE OF THE MODELS HAVE A HANDLE ON TIMING OF THESE
FEATURES SO I AM GOING WITH PERSISTENCE FOR THE MOST PART.  BY LATE
TUESDAY NIGHT A SURFACE LOW PUSHES INTO S DKTA AND LIFTS A WARM
FRONT ACROSS THE CWA.  GOOD THETA ADVECTION OCCURS SOUTHWEST AND
EVENTUALLY ADVECTS INTO SRN IA EARLY WEDNESDAY SO I HAVE SLIGHT
CHANCE POPS ACROSS THE SOUTH WEDNESDAY.  THE SURFACE LOW DEEPENS AND
LIFTS NORTHEAST THROUGH THURSDAY SO I KEEP CHANCE POPS/SLIGHT CHANCE
POPS GOING THROUGH THURSDAY.  PRECIP CHANCES DWINDLE WITH FROPA THEN
LATE FRIDAY NIGHT AND SATURDAY WE REPEAT THE PROCESS.  THE WEEKEND
SYSTEM SHOWS SIGNS OF THE  FRONT SLOWING DOWN OR STALLING OVER THE
CWA SO I KEEP SLIGHT CHANCES GOING INTO SATURDAY NIGHT BUT I KEPT
SUNDAY DRY AGAINST MODEL GUIDANCE.  THESE SYSTEMS HAVE BEEN
PROGRESSIVE TO DATE SO MY CONFIDENCE IS LOW ON THE FRONT STALLING
BUT AT DAY 7 WE WILL HAVE SEVERAL RUNS TO LOOK AT AND GET A FEEL FOR
THAT.

AS FOR TEMPS...THEY WILL BE ON A BIT OF A ROLLER COASTER BUT STILL
ABOVE NORMAL FOR THIS TIME OF YEAR.  EACH SUCCESSIVE SHORTWAVE WILL
HAVE WAA AHEAD OF THE FEATURE WHICH SHOULD BUMP TEMPS UP INTO THE
80S THEN HAVE 70S FOLLOWING FROPA. I GENERALLY WENT ABOVE GUIDANCE
AS THEY ARE NOT HANDLING THE ABOVE NORMAL TEMPS TOO WELL.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JUNGBLUTH/BOKSA
Hazardous weather outlook, Sep 18, 9:18 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT SUN SEP 18 2005

IAZ007-017-026>028-037>039-049-050-062-075-084>086-094>097-191715-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
918 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO
THE EAST OF A LINE FROM LAMONI TO NEWTON TO FOREST CITY.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AFTER 2 AM.  THERE IS A SLIGHT RISK OF
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS
A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS
TIME IF ANY OF THE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY AFTER 2 AM MONDAY
MORNING.

IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074-
081>083-092-093-191715-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-
WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
918 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO
THE WEST OF A LINE FORM LAMONI TO NEWTON TO FOREST CITY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY FROM 11 PM THROUGH 4 AM.  THERE IS A SLIGHT
RISK THAT SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS DURING THIS TIME...ESPECIALLY IN THE FAR WESTERN SECTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A
SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME
IF ANY OF THE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FROM 11 PM THROUGH 4 AM.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:46 PM CDTSevere Thunderstorm WarningDMXAudubon44 min
Sep 18, 11:51 PM CDTSevere Thunderstorm WarningDMXCass24 min
Sep 19, 12:00 AM CDTSevere Thunderstorm WarningDMXGuthrie45 min
Sep 19, 12:03 AM CDTSevere Thunderstorm WarningDMXButler15 min
Sep 19, 12:10 AM CDTSevere Thunderstorm WarningDMXMahaska44 min
Sep 19, 12:49 AM CDTSevere Thunderstorm WarningDMXAudubon41 min
Sep 19, 1:18 AM CDTSevere Thunderstorm WarningDMXGuthrie27 min
Sep 19, 1:41 AM CDTSevere Thunderstorm WarningDMXBoone28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.